Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 397, NWS Atlanta, GA

July 23, 20094 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 23, 2009, 7:40 PM EDT for 4 counties in Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2009, 7:40 PM EDT (23:40 UTC)
Expired
Jul 23, 2009, 8:15 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Barrow County, GA, Gwinnett County, GA, Oconee County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 95 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:45 PM EDTTSTM WND DMGLoganville, GATWO TREES AND ONE POWER LINE DOWN...WHICH RESULTED IN A FIRE. NO DAMAGE WAS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 232340
SVRFFC
GAC013-135-219-297-240015-
/O.NEW.KFFC.SV.W.0397.090723T2340Z-090724T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 PM EDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BARROW COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHEASTERN GWINNETT COUNTY IN NORTH CENTRAL GEORGIA
  NORTHERN WALTON COUNTY IN NORTH CENTRAL GEORGIA
  EXTREME NORTHWESTERN OCONEE COUNTY IN NORTHEAST GEORGIA

* UNTIL 815 PM EDT

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR LOGANVILLE...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BETWEEN...MONROE...BETHLEHEM AND WINDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3401 8367 3381 8355 3372 8387 3388 8404
TIME...MOT...LOC 2340Z 253DEG 29KT 3385 8386

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:18 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 23, 5:18 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT THU JUL 23 2009

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
A WEAK COLD FRONT WILL MOVE TO CENTRAL GA TONIGHT AND FRIDAY AND
BECOME STATIONARY. IT LOOKS LIKE THE FRONT WILL DISSIPATE ON
SATURDAY.

ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY ACROSS THE
AREA. THEY ARE EXPECTED TO DIMINISH DURING THE NIGHT BUT YOU CAN NOT
RULE OUT A SHOWER AFTER MIDNIGHT MAINLY ACROSS CENTRAL GA.

BEST BET FOR SHOWERS/STORMS FRIDAY WILL BE ACROSS CENTRAL GA
ASSOCIATED WITH THE FRONT AS DRIER AIR WILL MOVE OVER THE N.
THINGS LOOKS SIMILAR ON SATURDAY WITH SLIGHTLY LESS CHANCES ACROSS
CENTRAL GA AND SMALL CHANCES ACROSS THE FAR N AS A WEAK SHORT WAVE
COULD CAUSE SOME CONVECTIVE ACTIVITY IF THERE IS ENOUGH MOISTURE.

LOW TEMPERATURES NEAR NORMAL TONIGHT AND SLIGHTLY BELOW NORMAL
FRIDAY NIGHT. HIGH TEMPERATURES NEAR NORMAL FRIDAY AND SATURDAY.

OVERALL CONFIDENCE IS MODERATE TO HIGH.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ANOTHER FRONT TRIES TO MOVE INTO N GA ON SUNDAY THAT WILL CAUSE
INCREASING POTENTIAL FOR SHOWERS AND STORMS. IT DOES NOT LOOK LIKE
THE FRONT WILL HAVE THE PUSH TO GET VERY FAR S. INCREASING SOUTHERLY
FLOW DURING THE REST OF THIS PERIOD WILL CALL FOR CONTINUED CHANCES
FOR MORE SUMMER-LIKE SHOWERS AND STORMS WITH THE MODELS INDICATING A
MORE ACTIVE UPPER FLOW...ESPECIALLY TUESDAY INTO THURSDAY.

&&

.AVIATION...
CONVECTION ASSOCIATED WITH WEAK FRONTAL BOUNDARY OVER NORTH GEORGIA
WILL DIMINISH IN THE METRO ATL AREA BY EVENING AS THE FRONT STALLS
ACROSS CENTRAL GA. BEST ACTIVITY WILL BE OVER CENTRAL GA...SOUTH OF
THE FRONT...INTO THE OVERNIGHT HOURS AND AGAIN FRI 18-00Z. VFR CIGS
EXPECTED THROUGH THE PERIOD...ALTHOUGH SOME AREAS MAY SEE 5SM VIS
09-12Z. NW WINDS WILL REMAIN LIGHT THROUGH THE PERIOD.

LEG

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  92  66  93  69 /  20   5  10   5  10
ATLANTA         69  89  69  91  71 /  20   5  10   5  10
BLAIRSVILLE     60  82  62  85  65 /  10  10  10  20  20
CARTERSVILLE    63  90  62  92  65 /  20  10  10  10  10
COLUMBUS        71  91  70  93  72 /  30  10  10  10  10
GAINESVILLE     67  87  67  90  70 /  20  10  10  10  10
MACON           69  93  68  94  70 /  30  20  10  10  10
ROME            64  89  63  92  67 /  10  10  10  10  10
PEACHTREE CITY  65  90  61  91  65 /  30   5  10   5  10
VIDALIA         73  91  71  93  72 /  30  40  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL/LEG
Hazardous weather outlook, Jul 23, 6:22 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT THU JUL 23 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
622 AM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THROUGH THIS EVENING
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK COLD FRONT OVER NORTHWEST GEORGIA WILL SLOWLY DRIFT
SOUTHWARD TO CENTRAL CENTRAL GEORGIA THIS AFTERNOON AND SOUTH
GEORGIA OVERNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
LIGHTNING. BRIEF HEAVY RAIN AND GUSTY WINDS WILL ALSO BE POSSIBLE.

.DISCUSSION...
AS THE SURFACE FRONT DRIFTS SOUTHWARD...THE ATMOSPHERE WILL BECOME
MORE UNSTABLE WITH CAPE INCREASING TO 900 TO 1200...AND LIFTED
INDICES OF -1 TO -3. THIS WILL BE ENOUGH TO PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT MAINLY THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THE LACK OF DEEP LAYER
WIND SHEAR AND STRONG UPPER FORCING SHOULD HINDER SEVERE STORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS POSSIBLE CENTRAL GEORGIA FRIDAY AND
SATURDAY...A CHANCE OF AFTERNOON THUNDERSTORMS MONDAY THROUGH
FRIDAY ACROSS NORTH AND CENTRAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 23, 5:54 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 PM EDT THU JUL 23 2009

GAZ056-068-070-232230-
554 PM EDT THU JUL 23 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN PIKE...LAMAR AND SPALDING COUNTIES UNTIL 630 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MEANSVILLE...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PIKE...LAMAR AND SPALDING COUNTIES THROUGH 630 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE LIFSEY SPRINGS...MEANSVILLE...
ZEBULON...ALDORA...BARNESVILLE...MILNER...LIBERTY HILL...GOGGINS AND
JOHNSTONVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 23, 5:57 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT THU JUL 23 2009

GAZ071-232230-
557 PM EDT THU JUL 23 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN MONROE COUNTY UNTIL 630 PM EDT...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORSYTH...MOVING NORTH AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MONROE COUNTY THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE PLANT SCHERER...COLLIER...FORSYTH...BLOUNT AND HIGH
FALLS STATE PARK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Jul 23, 6:13 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 PM EDT THU JUL 23 2009

GAZ033-044-055-232245-
613 PM EDT THU JUL 23 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN CLAYTON AND FULTON COUNTIES UNTIL 645 PM EDT...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDTOWN...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CLAYTON AND FULTON COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CAMPBELLTON...UNION CITY...FAIRBURN...
SANDTOWN...COLLEGE PARK...EAST POINT...HARTSFIELD-JACKSON AIRPORT...
CASCADE HEIGHTS...HAPEVILLE...FOREST PARK...BANKHEAD...SWEET
AUBURN...ATLANTIC STATION...LAKEWOOD PARK AND TURNER FIELD. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 23, 6:28 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 PM EDT THU JUL 23 2009

GAZ069>071-232300-
628 PM EDT THU JUL 23 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND GUSTY WINDS
IN UPSON...MONROE AND LAMAR COUNTIES UNTIL 700 PM EDT...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GOGGINS...MOVING EAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
UPSON...MONROE AND LAMAR COUNTIES THROUGH 700 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE REDBONE...JOHNSTONVILLE...MILNER...
ALDORA...BARNESVILLE...GOGGINS...BRENT...COLLIER...FORSYTH...PLANT
SCHERER AND BERNER. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Jul 23, 6:55 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EDT THU JUL 23 2009

GAZ045-232330-
655 PM EDT THU JUL 23 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND GUSTY WIND
IN DEKALB COUNTY UNTIL 730 PM EDT...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PANTHERSVILLE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
DEKALB COUNTY THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CEDAR GROVE...KIRKWOOD...EAST LAKE...PANTHERSVILLE...
GRESHAM PARK...SCOTTDALE...AVONDALE ESTATES...DECATUR...DRUID
HILLS...SNAPFINGER...PINE LAKE...STONE MOUNTAIN...BELMONT...ARABIA
MOUNTAIN AND REDAN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Jul 23, 7:17 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
717 PM EDT THU JUL 23 2009

GAZ034-035-046-047-232345-
717 PM EDT THU JUL 23 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND GUSTY WINDS
IN ROCKDALE...WALTON...BARROW AND GWINNETT COUNTIES UNTIL 745 PM
EDT...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTERVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
ROCKDALE...WALTON...BARROW AND GWINNETT COUNTIES THROUGH 745 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CENTERVILLE...BIG
HAYNES CREEK PARK...SNELLVILLE...ROSEBUD...GRAYSON...YOUTH...
LOGANVILLE...WINDSOR...NICHOLASVILLE...CAMPTON...BOLD SPRINGS...
BETWEEN...FORT YARGO STATE PARK...BETHLEHEM AND HARBIN. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:06 PM EDTSevere Thunderstorm WarningFFCLamar, Pike24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.